Loperamide, the active ingredient in over-the-counter anti-diarrheal medicine, has an increasing number of opioid users overdosing on it, a trend that has sparked concern among doctors and others in the medical community.
While it has been said in the past that the medicine has low potential for abuse, a recently published study by the Annals of Emergency Medicine reports some opioid users are using the medication, commonly sold under the brand name Imodium A-D by Johnson & Johnson and other generic brands, to manage bowel discomfort during opiate withdrawal. Recreational users, however, are using it in large amounts to achieve a euphoric high. The results can be fatal when taken in higher doses than recommended.
According to the Imodium website, the medicine soothes an irritated digestive system by slowing down its movement and reducing salt and fluid loss to ease diarrhea.
Loperamide is the active ingredient in the medicine. Anti-diarrheal medication can be bought in store pharmacies and online stores as well, which is one reason health professionals are concerned.
The low-cost drug’s easy and widespread access “contribute to its potential for abuse,” said William Eggleston, study co-author, and clinical toxicologist at Upstate New York Poison Center in Syracuse, New York, in a statement.
“Loperamide’s accessibility, low cost, over-the-counter legal status, and lack of social stigma all contribute to its potential for abuse,” Eggleston said in a press release.
The study cites two New York cases concerning opioid users who tried to self-manage their withdrawal symptoms by taking more than the recommended dosage of loperamide.
The results proved fatal, and both men died before reaching the hospital, although they both had received emergency medical attention before reaching the hospital.
Loperamide hydrochloride is an opioid used in Imodium, which comes in capsule form. It can be an oral capsule, a liquid-filled oral capsule, an oral solution or an oral suspension, or a chewable tablet that can be taken by mouth, according to Drugs.com.
It is safe to take at therapeutic levels and has even been recommended by the Centers for Disease Control and Prevention for travelers who are experiencing diarrhea symptoms. However, when taken in higher doses, the medicine has been reported to be more fatal than opioids, disrupting the heart’s rhythm and leading to death.
Also, according to the study, the Upstate New York Poison Center has seen loperamide-related calls increase seven times between 2011 and 2015. Data also show that across the US, there was a 71 percent increase in calls linked to the drug between 2011 and 2014.
According to an article in The New York Times, the FDA approved loperamide, formally a prescription drug, and a controlled substance, in 1976; it became an over-the-counter drug in 1988.
In recent years, the drug has become known as “the poor man’s methadone,” as its recreational use has increased.
In a 2013 study published in the Drug and Alcohol Dependence journal, online users were posting in an online forum that they were using 70 milligrams to 100 milligrams of loperamide daily; the maximum recommended dose is 16 milligrams daily.
Experts also told The New York Times that loperamide abuse may slip past emergency departments because routine urine drug screens cannot detect it, which raises the possibility that there could be missed cases.
The publication quoted a toxicologist in Texas who said the urine toxicology screening at the hospital where she works doesn’t screen for the drug when patients are reviewed.
When taken properly, loperamide binds to and stimulates opioid receptors in the gastrointestinal system, not the central nervous system. When the recommended dosage is followed, the intestines are mainly affected and it is not addictive.
While there seems to be some disagreement over whether loperamide actually crosses the blood-brain barrier, some observers say small amounts of the active ingredients can cross the barrier and affect the brain’s opioid receptors in a manner similar to that of heroin and prescription pain medication. However, its effects are less potent than either of those drugs.
Signs of Loperamide Abuse
Overdosing on Imodium up to 60 milligrams can bring on side effects of using the medicine. Doing so can lead to nausea and vomiting, according to HealthLine.com, and also may cause liver dysfunction, urinary retention, paralytic ileus, or a stopped intestine, and a depression in breath rate and heart rate. Cardiac conduction abnormalities also have been reported.
Other symptoms of an Imodium overdose include but are not limited to:
*Less frequent urination
*Severe stomach cramps
Agitation, anxiety, insomnia, runny nose and sweating also have been reported during withdrawal. If an overdose occurs, seek medical attention immediately. Call (800) 222-1222 to find a poison control center.
When Is It Addiction?
The National Institute on Drug Abuse defines addiction as a brain disease, one that develops gradually to take over a person’s thoughts, actions, and behavior. “Drugs change how the brain works, and these brain changes can last for a long time,” NIDA says.
In some online forums, loperamide users have reported taking large amounts of the drug, some of them consuming 100 pills or more a day or every other day. This behavior falls in line with the definition of addiction as taking this much of the medicine creates a dependence on the drug that is likely disruptive to daily life.
Other signs of addiction are:
*Inability to control intake of the drug, cravings
*Keeping a sizable supply of the substance on hand or within easy access
*Lack of control in taking a substance
*Becoming obsessed with obtaining the substance
*Risk-taking that compromises safety, such as stealing to pay for drugs
*Isolation or lack of desire to interact with or be around others because of needing space to use drugs or drink alcohol
*Giving up hobbies or personal interests because of addiction
*Denial of the situation or refusal to admit there is a problem
Is It Time To Seek Help?
If dependence on anti-diarrheal medicine has developed while managing the symptoms of opioid withdrawal, it is time to seek professional help. Finding and enrolling in the right detox program is the first step. During the time that patients are in the program, professionals help them manage their withdrawal symptoms as ccomfortable as possible and ensure they receive help with nutrition and dehydration issues. The length of withdrawal will vary by person.
Pain relief, vitamin therapy, hydration therapy and medication designed to help with gradually going off the drugs are also offered in this program. Click here for more information on choosing the right program for you.
If you have a loved one who needs intervention, Recovery Hub has the staff and the resources to help. For more information about recovery or to discuss the treatment options available, call Recovery Hub at 1-888-220-4325.
Our specialists and intake team are always available to help those in need. Recovery Hub personally invests in each and every patient. It’s always our goal to help you or your loved one begin the healing journey and achieve lasting sobriety.